Alert archive / Nevada / Freeze Watches in 2021
Freeze Watch 2, NWS Reno, NV
NWS Reno, NV issued this freeze watch at Oct 8, 2021, 12:00 PM PDT for 7 counties in Nevada; 4 counties in California. It took effect at Oct 11, 2021, 11:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 8, 2021, 12:00 PM PDT (19:00 UTC)
- In effect from
- Oct 11, 2021, 11:00 PM PDT
- Expired
- Oct 10, 2021, 2:30 AM PDT
- In force
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 18 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
215 WWUS75 KREV 081900 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 1200 PM PDT Fri Oct 8 2021 CAZ070-071-NVZ001-003>005-092300- /O.NEW.KREV.FZ.A.0002.211012T0600Z-211013T1800Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Mineral and Southern Lyon Counties- Greater Reno-Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 1200 PM PDT Fri Oct 8 2021 ...FREEZE WATCH IN EFFECT FROM MONDAY EVENING THROUGH WEDNESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 23 possible. * WHERE...Western Nevada Basin and Range including Pyramid Lake, Northern Washoe County, Surprise Valley California, Lassen- Eastern Plumas-Eastern Sierra Counties, Greater Reno-Carson City- Minden Area and Mineral and Southern Lyon Counties. * WHEN...Monday night into Tuesday morning and then Tuesday night into Wednesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Rain and snow showers will be possible Monday morning ahead of the very cold temperatures. Plan ahead and wake up early for any potential delays to the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take advantage of the quiet weather this weekend and prepare now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems may need to drain them and cover above-ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit http://weather.gov/rev
2 follow-up statements
031 WWUS75 KREV 092020 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 120 PM PDT Sat Oct 9 2021 CAZ070-071-NVZ001-003>005-102200- /O.CON.KREV.FZ.A.0002.211012T0600Z-211013T1800Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Mineral and Southern Lyon Counties- Greater Reno-Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 120 PM PDT Sat Oct 9 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH WEDNESDAY MORNING... * WHAT...Sub-freezing temperatures into the low to mid 20s both Tuesday and Wednesday mornings. Even urban areas such as Reno and Sparks will see temperatures well below freezing. * WHERE...All of Western Nevada and northeast California. * WHEN...Monday night into Tuesday morning, and again Tuesday night into Wednesday morning. * IMPACTS...Freeze conditions will likely kill crops and gardens and other sensitive vegetation, and possibly damage unprotected outdoor plumbing and irrigation systems. * ADDITIONAL DETAILS...Rain and snow showers will be possible Monday morning ahead of the very cold temperatures. Plan ahead and wake up early for any potential delays to the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps this weekend to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit http://weather.gov/rev
429 WWUS75 KREV 100930 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 230 AM PDT Sun Oct 10 2021 NVZ004-111100- /O.UPG.KREV.FZ.A.0002.211012T0600Z-211013T1800Z/ /O.NEW.KREV.FZ.W.0002.211012T0600Z-211013T1800Z/ /O.NEW.KREV.LW.Y.0056.211011T1500Z-211012T0400Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 230 AM PDT Sun Oct 10 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 8 AM TO 9 PM PDT MONDAY FOR PYRAMID LAKE... ...FREEZE WARNING IN EFFECT FROM 11 PM MONDAY TO 11 AM PDT WEDNESDAY... * WHAT...For the Freeze Warning, sub-freezing temperatures in the upper teens to upper 20s expected overnight. For the Lake Wind Advisory, north winds 15 to 25 mph with gusts up to 40 mph expected. Waves 2 to 4 feet. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...For the Freeze Warning, from 11 PM Monday to 11 AM PDT Wednesday. For the Lake Wind Advisory, from 8 AM to 9 PM PDT Monday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Rain and snow showers will be possible Monday morning ahead of the very cold temperatures. Plan ahead and wake up early for any potential delays to the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ070-071-NVZ001-003-005-111100- /O.UPG.KREV.FZ.A.0002.211012T0600Z-211013T1800Z/ /O.NEW.KREV.FZ.W.0002.211012T0600Z-211013T1800Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Mineral and Southern Lyon Counties- Greater Reno-Carson City-Minden Area-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, Gardnerville, Virginia City, Empire, and Gerlach 230 AM PDT Sun Oct 10 2021 ...FREEZE WARNING IN EFFECT FROM 11 PM MONDAY TO 11 AM PDT WEDNESDAY... * WHAT...Sub-freezing temperatures in the upper teens to upper 20s expected overnight. * WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties, Surprise Valley California, Greater Reno-Carson City-Minden Area, Mineral and Southern Lyon Counties and Northern Washoe County. * WHEN...From 11 PM Monday to 11 AM PDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Rain and snow showers will be possible Monday morning ahead of the very cold temperatures. Plan ahead and wake up early for any potential delays to the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ072-NVZ002-111100- /O.NEW.KREV.LW.Y.0056.211011T2100Z-211012T1500Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 230 AM PDT Sun Oct 10 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 2 PM MONDAY TO 8 AM PDT TUESDAY FOR LAKE TAHOE... * WHAT...Northeast winds 10 to 20 mph with gusts up to 35 mph expected. Waves 1 to 3 feet. * WHERE...Lake Tahoe. * WHEN...From 2 PM Monday to 8 AM PDT Tuesday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. * ADDITIONAL DETAILS...Snow showers and very cold temperatures are expected Monday into Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this freeze watch went out at Oct 8, 2:10 AM PDT, 9 hours 50 minutes earlier.
Area forecast discussion, Oct 8, 2:10 AM PDT, 9 hours 50 minutes before
Area Forecast Discussion National Weather Service Reno NV 210 AM PDT Fri Oct 8 2021 .SYNOPSIS... Rain, with a few thunderstorms, and high elevation snow will continue through this afternoon. The weekend will feature dry and pleasant fall weather. A colder system remains on track for Monday with breezy winds and chances for snow showers across the Sierra and western Nevada. A hard freeze remains likely for the much of the region Monday and Tuesday nights. && .SHORT TERM... Low pressure moving into California early this morning with showers over the northern Sierra and western NV. The low will move into the Sierra early this morning then settle over Nevada for Saturday. High pressure will briefly return for Sunday, before winds start to increase Sunday night ahead of the next system. Snow levels should lower to 6500-7500 feet as the trough reaches the Sierra by mid morning. Really no change to the rain and snow totals from the last couple days. Simulations have remain consistent with an area of precipitation with embedded thunderstorms developing over the Sierra and western NV this morning into this afternoon. Expect 2-4 inches of snowfall, with locally higher totals above 8000 feet in the Sierra. There could be some light accumulations on non-paved surfaces below 8000 feet. Across western NV, rain totals could be as high as 0.50 inch along and south of I-80. Behind the main precipitation band, high resolution simulations produce a few thunderstorms over Lyon, Pershing, Churchill, and Mineral Counties late this afternoon. Temperatures for Saturday have trended cooler as the low hangs around over northern Nevada, but should turn out to be a pleasant fall weekend. Next system may start to impact the region late Sunday night with increasing winds, rain and snow showers over far northwest NV. Brong .LONG TERM...Next Week... Main change for next week's forecast is the blended guidance sources favoring an even faster southward progression of the cold front Monday. There is now a possibility of shower bands (rain changing to snow) reaching the I-80 corridor in time for the Monday AM commute (of course!). The rest of the highlights for early next week including brisk north winds, chilly daytime temperatures more like late November, and widespread freeze potential remain intact: * TEMPERATURES: High temperatures in lower elevations will still struggle to get much above 50 degrees Monday-Tuesday, with 40s in Sierra valleys. The presence of overnight north winds and possible cloud cover may limit the potential for widespread freezes Monday night, although the cold air mass alone could still allow many areas to dip below freezing. Tuesday night now has the greater potential for widespread freezes with mostly clear skies and lighter winds. * WINDS: As this cold front barrels southward late Sunday night through Monday morning, a short period of wind gusts 30-35 mph is possible, with another round of gusty afternoon-evening winds possibly a bit stronger over west central NV and eastern Mono County, as the surface gradient tightens behind the front. Humidity values won't drop as much with this earlier timing of the front passage, although areas of blowing dust could be lofted across portions of western NV if the area sinks and lake beds dry out sufficiently after today's rain. A period of strong northeast winds over Sierra ridges could develop late Monday night through Tuesday, with the more aggressive scenarios indicating high elevation gusts over 70 mph. * PRECIPITATION: Still the more challenging part of the forecast as about 1/3 of the clustered model guidance from Thursday favored some shower bands along and behind the cold front on Monday, but about 2/3 of the scenarios kept this precip too far east. The latest ensemble appears to be closer to narrowing this gap, with a few more members indicating some precip potential with this system. The first possible round of showers arrives in the early-mid morning across the urban areas including I-80, I-580 and US-50 with the front passage--initially rain but changing to snow as snow levels plunge to between 4000-5000 feet. At this time, the prevailing travel impact for the AM commute looks to be reduced visibility, with low potential for any snow accumulation on roads. Behind the front, scattered snow and pellet showers could develop Monday afternoon if enough of the upper low's cold pool aloft drops into western NV, then a slight possibility for a few upslope snow showers into Monday night along the eastern Sierra. For mid-late next week, dry conditions are likely to prevail with mainly light winds, with a slow warming trend into the 60s for most areas by Friday. MJD && .AVIATION... Low pressure moving inland today will lead to a period of rain, snow, and a few thunderstorms today along and south of SVE-WMC. Expect mountain obscurations and periods of MVFR conditions through 18z in the Sierra. Snow levels lowering from 8000-9000 feet to 6500-7500 feet should keep precipitation as rain for TVL and TRK, but there is a 10% chance of light snow 12-18z this morning. KMMH has the best chance at snow, but only in the form of a few light showers. A few decent thunderstorms may develop over Lyon, Pershing, Churchill, and Mineral Counties late this afternoon. Gusty outflow winds and small hail are possible for LOL-NFL-HTH. Early morning fog is possible in the the Sierra valleys this weekend. Otherwise expect VFR conditions through the weekend with increasing winds at ridge level late Sunday night. Brong && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
Nearby
Freeze Watches in Nevada, 2021Freeze Watches in California, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.